Alert archive / California / Gale Warnings in 2017

Gale Warning 3, NWS San Diego, CA

February 16, 2017

NWS San Diego, CA issued this gale warning at Feb 16, 2017, 7:37 AM PST. It took effect at Feb 17, 2017, 7:00 AM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2017, 7:37 AM PST (15:37 UTC)
In effect from
Feb 17, 2017, 7:00 AM PST
Expired
Feb 17, 2017, 9:00 PM PST
In force
14 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

239 
WHUS76 KSGX 161537
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
737 AM PST THU FEB 16 2017

...GALE-FORCE WINDS OVER THE COASTAL WATERS FRIDAY...

...HAZARDOUS SEAS FRIDAY THROUGH SUNDAY...

.A STRONG PACIFIC STORM SYSTEM WILL BRING VERY STRONG SOUTHERLY
WINDS OVER THE COASTAL WATERS FRIDAY...WITH STRONGEST WINDS
NEARLY 45 KT FRIDAY EVENING. THIS...IN ADDITION TO LARGE SHORT-
PERIOD SEAS...WILL CREATE DANGEROUS CONDITIONS FOR MARINERS.
ALTHOUGH WINDS WILL WEAKEN EARLY SATURDAY...SEAS WILL REMAIN
ABOVE 10 FEET THROUGH SUNDAY.

PZZ750-775-170030-
/O.UPG.KSGX.GL.A.0002.170217T1500Z-170218T1200Z/
/O.NEW.KSGX.GL.W.0003.170217T1500Z-170220T0600Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
737 AM PST THU FEB 16 2017

...GALE WARNING IN EFFECT FROM 7 AM FRIDAY TO 10 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 AM FRIDAY TO 10 PM PST
SUNDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTH 20 TO 30 KT GUSTING 40 TO 45 KT.

* WAVES/SEAS...COMBINED SEAS RISING TO 12 TO 16 FEET WITH A 
  PERIOD OF 8 SECONDS. 

* IMPACTS...THE VERY STRONG WINDS AND LARGE STEEP SEAS WILL 
  CREATE DANGEROUS SEA CONDITIONS FOR MARINERS. 

* OUTLOOK...ALTHOUGH WINDS WILL DIMINISH BELOW GALE-FORCE EARLY 
  SATURDAY...LARGE SEAS OF 10 FEET OR GREATER WILL CONTINUE 
  THROUGH SUNDAY...RESULTING IN CONDITIONS HAZARDOUS TO SMALL 
  CRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

HARRISON
4 follow-up statements
741 
WHUS76 KSGX 170020
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
420 PM PST THU FEB 16 2017

...GALE-FORCE WINDS OVER THE COASTAL WATERS FRIDAY...

...HAZARDOUS SEAS FRIDAY THROUGH SUNDAY...

.A STRONG PACIFIC STORM SYSTEM WILL BRING VERY STRONG SOUTHERLY
WINDS OVER THE COASTAL WATERS FRIDAY...WITH STRONGEST WINDS
NEARLY 45 KT FRIDAY EVENING. THIS...IN ADDITION TO LARGE SHORT-
PERIOD SEAS...WILL CREATE DANGEROUS CONDITIONS FOR MARINERS.
ALTHOUGH WINDS WILL WEAKEN EARLY SATURDAY...SEAS WILL REMAIN
ABOVE 10 FEET THROUGH SUNDAY.

PZZ750-775-170900-
/O.CON.KSGX.GL.W.0003.170217T1500Z-170220T0600Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
420 PM PST THU FEB 16 2017

...GALE WARNING REMAINS IN EFFECT FROM 7 AM FRIDAY TO 10 PM PST
SUNDAY...

* WINDS...SOUTH 20 TO 30 KT GUSTING TO 45 KT.

* COMBINED SEAS...12 TO 16 FEET WITH A PERIOD OF 8 SECONDS.

* IMPACTS...THE VERY STRONG WINDS AND LARGE STEEP SEAS WILL 
  CREATE DANGEROUS SEA CONDITIONS FOR MARINERS. 

* OUTLOOK...ALTHOUGH WINDS WILL DIMINISH BELOW GALE-FORCE EARLY 
  SATURDAY...LARGE SEAS OF 10 FEET OR GREATER WILL CONTINUE 
  THROUGH SUNDAY...RESULTING IN CONDITIONS HAZARDOUS TO SMALL 
  CRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

JJT
407 
WHUS76 KSGX 170846
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1246 AM PST FRI FEB 17 2017

...GALE-FORCE WINDS OVER THE COASTAL WATERS TODAY...

...HAZARDOUS SEAS FRIDAY THROUGH SUNDAY...

.A STRONG PACIFIC STORM WILL BRING NEAR STORM FORCE SOUTHERLY
WINDS OVER THE COASTAL WATERS TODAY...WITH STRONGEST WINDS
APPROACHING 45 KT THIS EVENING. STRONG WINDS AND LARGE...STEEP
WAVES WILL CREATE DANGEROUS CONDITIONS FOR MARINERS. ALTHOUGH
WINDS WILL WEAKEN EARLY SATURDAY...SEAS WILL REMAIN ABOVE 10 FEET
THROUGH SUNDAY.

PZZ750-775-172000-
/O.CON.KSGX.GL.W.0003.170217T1500Z-170220T0600Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1246 AM PST FRI FEB 17 2017

...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 PM
PST SUNDAY...

* WINDS...SOUTH 20 TO 30 KT GUSTING TO 45 KT. GUSTS MAY LOCALLY
  APPROACH 50 KT NEAR THE COLD FRONT THIS EVENING.

* COMBINED SEAS...12 TO 17 FEET WITH A PERIOD OF 8 TO 10 SECONDS.

* IMPACTS...THE VERY STRONG WINDS AND LARGE STEEP SEAS WILL 
  CREATE DANGEROUS SEA CONDITIONS FOR MARINERS. 

* OUTLOOK...ALTHOUGH WINDS WILL DIMINISH BELOW GALE-FORCE EARLY 
  SATURDAY...LARGE SEAS OF 10 FEET OR GREATER WILL CONTINUE 
  THROUGH SUNDAY...RESULTING IN CONDITIONS HAZARDOUS TO SMALL 
  CRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

SS
587 
WHUS76 KSGX 171954
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1154 AM PST FRI FEB 17 2017

...GALE-FORCE WINDS OVER THE COASTAL WATERS TODAY...

...HAZARDOUS SEAS TODAY THROUGH SUNDAY...

.A STRONG PACIFIC STORM WILL BRING GALE TO NEAR STORM FORCE
SOUTHERLY WINDS OVER THE COASTAL WATERS TODAY...WITH STRONGEST
WINDS APPROACHING 45 TO 50 KT THIS EVENING. STRONG WINDS AND
LARGE...STEEP WAVES WILL CREATE DANGEROUS CONDITIONS FOR MARINERS.
ALTHOUGH WINDS WILL WEAKEN EARLY SATURDAY...SEAS WILL REMAIN ABOVE
10 FEET THROUGH SUNDAY.

PZZ750-775-180600-
/O.CON.KSGX.GL.W.0003.000000T0000Z-170220T0600Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1154 AM PST FRI FEB 17 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST SUNDAY...

* WINDS...SOUTH 20 TO 30 KT GUSTING TO 45 KT TODAY AND TONIGHT.
  GUSTS MAY LOCALLY APPROACH 50 KT NEAR THE COLD FRONT THIS
  EVENING.

* COMBINED SEAS...12 TO 17 FEET WITH A PERIOD OF 8 TO 10 SECONDS.

* IMPACTS...THE VERY STRONG WINDS AND LARGE STEEP SEAS WILL 
  CREATE DANGEROUS SEA CONDITIONS FOR MARINERS. 

* OUTLOOK...ALTHOUGH WINDS WILL DIMINISH BELOW GALE-FORCE EARLY 
  SATURDAY...LARGE SEAS OF 10 FEET OR GREATER WILL CONTINUE 
  THROUGH SUNDAY...RESULTING IN CONDITIONS HAZARDOUS TO SMALL 
  CRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

HARRISON
851 
WHUS76 KSGX 180500
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST FRI FEB 17 2017

...HIGH SWELL TO PRODUCE HAZARDOUS SEAS THROUGH SUNDAY...

...OCCASIONAL WINDY CONDITIONS MAINLY LATE SATURDAY THROUGH
SUNDAY...

.WINDS HAVE DIMINISHED TONIGHT BUT WILL STRENGTHEN AGAIN LATE
SATURDAY AND SATURDAY EVENING BEHIND THE PACIFIC STORM SYSTEM.
WINDS WILL MOSTLY BE BETWEEN 15 AND 25 KNOTS WITH GUSTS TO 30
KNOTS. WEST SWELLS WILL CONTINUE TO BRING HIGH SEAS TO THE
COASTAL WATERS THROUGH SUNDAY WITH COMBINED SEAS OF 12 TO 18 FEET
AT TIMES CREATING DANGEROUS CONDITIONS FOR MARINERS.

PZZ750-775-181400-
/O.CAN.KSGX.GL.W.0003.000000T0000Z-170220T0600Z/
/O.NEW.KSGX.SC.Y.0005.170218T0500Z-170220T0600Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
900 PM PST FRI FEB 17 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM PST SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST SUNDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...VARIABLE, MOSTLY 10 TO 20 KT TONIGHT AND SATURDAY
  MORNING, THEN WEST TO NORTHWEST 15 TO 25 KT GUSTING TO 30 KT
  SATURDAY AFTERNOON THROUGH SUNDAY.

* COMBINED SEAS...12 TO 18 FEET WITH A DOMINANT PERIOD OF 14
  SECONDS. HIGHEST SEAS WILL OCCUR LATE SATURDAY INTO SATURDAY
  NIGHT.

* IMPACTS...THE STRONG WINDS AND ESPECIALLY THE HIGH SEAS WILL
  CREATE DANGEROUS SEA CONDITIONS FOR MARINERS...ESPECIALLY THOSE
  IN SMALL CRAFT.

* OUTLOOK...WINDS AND SEAS WILL GRADUALLY DIMINISH LATE SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MAXWELL

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Feb 16, 3:11 AM PST, 4 hours 26 minutes earlier.

Area forecast discussion, Feb 16, 3:11 AM PST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
311 AM PST Thu Feb 16 2017

.SYNOPSIS...
Fair weather is forecast today with areas of coastal fog this
morning. A Pacific storm will arrive in Southern California
Friday and continue through Saturday. This storm will bring heavy
rain, high mountain snow and strong winds Friday afternoon and
night. Showers will continue Saturday. Dry weather returns Sunday,
but some lighter showers are expected Monday and again Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Fair this morning for most areas, although a couple patches of fog
showed up on the coast. Areas of dense fog will continue to
develop through sunrise. Onshore flow returns today ahead of a big
storm system in the Pacific Ocean. Clouds will gradually thicken
later today which will lead to an increasing chance of showers
tonight into Friday morning north of San Diego County. The storm
spins up and moves a really impressive band of rain through the
region Friday afternoon through Friday night. Rain will be heavy
in this band and we expect at least some urban and small stream
flooding. For more on the rainfall/flood threat check the
hydrology discussion below. Snow levels will be around 6500 to
7500 feet during the heaviest band of precipitation and a foot or
two could pile up in the San Bernardino Mountains above that
elevation. Strong southerly winds in all areas will precede the
main band of precipitation. Gusts over 40 mph are expected nearly
everywhere and over 65 mph around the ridges of the San
Bernardino Mountains. These winds will be capable of causing
damage, including felled trees and power lines. Winds will drop
off very quickly early Saturday morning and the steady
precipitation will turn to showers. There is a slight chance of
thunderstorms mainly for coastal areas Friday evening, and in San
Diego County, the mountains and lower deserts on Saturday. The
storm slowly moves out Sunday bringing an end to the showers.
Southern California remains on the edge of moist westerly flow
next week with LA and Orange Counties right on the line separating
rain and no rain. We'll carry a small chance of showers in the
forecast Monday north of San Diego County. A trough of low
pressure pushes that moisture southward on Wednesday for a better
chance of showers. These shower events do not appear heavy.

&&

.AVIATION...
161100Z...Coast/Valleys...SCT to BKN low clouds, with bases 200-400
ft MSL and tops near 600 ft MSL, through about 16Z this morning.
Patchy dense fog within a few SM of the coast with VSBY to 1/4 SM at
times. Improved conditions after 16Z this morning. Low clouds, with
bases 1000-1500 ft MSL, will develop along the coast late this
evening. Forecaster confidence is medium-high. Rain spreading in
from the NW between 15Z-18Z Friday.

Mountains/Deserts...P6SM VIS through Thursday morning with SCT high
clouds. Breezy southwesterly winds will develop over mountains,
along desert mountain slopes and into adjacent deserts late Thursday
afternoon, with gusts to 45 kt possible. Severe, damaging winds
possible Friday afternoon with gusts well over 50 kt possible.

&&

.MARINE...
Patchy dense fog this morning over the coastal waters.

Large combined swells of 12-15 ft, strong wind gusts to 45 kt and
periods of rain, heavy at times, and isolated thunderstorms are
expected Friday through the weekend, as a strong storm system moves
across the region. A Gale Watch remains in effect Friday morning
through Friday night for the time of the most hazardous weather,
however Small Craft Advisory conditions will likely be met Saturday
and Sunday, as well. See the Gale Watch for additional details.

&&

.BEACHES...
Potentially damaging surf Friday through Sunday. Highest sets to 15
ft are expected Saturday afternoon through Sunday morning as a new
elevated swell shifts from the west. Widespread coastal flooding is
not expected as highest high tides will be around 4 ft through the
period, however dangerous swimming conditions, strong rip currents
and minor beach erosion is expected. A Beach Hazards Statement
remains in effect.

&&

.HYDROLOGY...
On Friday a strong Pacific storm along the West Coast will bring
periods of moderate to heavy rain through Saturday. The heaviest
band of rain will move slowly through the region Friday afternoon
and evening. Rain will turn to showers early Saturday and continue
showery all day. The greatest rain amounts are expected over
Orange County and the San Bernardino Mountains, due in part to
strong southerly winds ahead of the trough on Friday afternoon and
evening. Moderate to heavy rains are possible in Riverside and San
Diego Counties Friday night, but the rain totals should be less.
Snow levels will be high so there is the potential for significant
runoff in the mountains.

Areas with the greatest potential for flooding INCLUDE ALL OF
ORANGE COUNTY INCLUDING THE SANTA ANA MOUNTAINS...THE CAJON PASS
AREA AND THE BLUE CUT FIRE BURN SCAR...AND THE UPPER MOJAVE RIVER
BASIN.

CURRENT 2-DAY FORECAST RAINFALL TOTALS FOR FRIDAY AND SATURDAY...

ORANGE COUNTY..............2 to 4 inches.
SAN BERNARDINO MOUNTAINS...2 TO 7 inches.
SAN DIEGO COUNTY...........1 TO 2 inches.
RIVERSIDE COUNTY...........1 TO 2.5 inches.
UPPER AND LOWER DESERTS....0.25 to 1 inch.

Snow levels will mostly be above 6500 feet through Friday...then
lower to around 5000 feet Saturday.

&&

.SKYWARN...
Skywarn activation is not requested today, but will be requested
Friday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from Friday afternoon through Saturday
     afternoon for Apple and Lucerne Valleys-Coachella Valley-
     Orange County Coastal Areas-Orange County Inland Areas-
     Riverside County Mountains-San Bernardino County Mountains-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Coastal Areas-San Diego County
     Deserts-San Diego County Mountains-San Diego County Valleys-
     San Gorgonio Pass Near Banning-Santa Ana Mountains and
     Foothills.

     High Wind Watch from Friday morning through Saturday morning for
     Apple and Lucerne Valleys-Coachella Valley-Orange County
     Coastal Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Deserts-San Diego County
     Mountains-San Diego County Valleys-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Winter Storm Watch from Friday morning through Saturday morning
     for Riverside County Mountains-San Bernardino County
     Mountains.

     Beach Hazards Statement from late tonight through Sunday evening
     for Orange County Coastal Areas-San Diego County Coastal
     Areas.

PZ...Gale Watch from Friday morning through late Friday night for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC/HYDROLOGY...MM
AVIATION/MARINE/BEACHES...Brotherton

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 9:03 AM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego36 hr
Feb 16, 9:16 AM PSTWinter Storm WarningSGXRiverside, San Bernardino46 hr
Feb 16, 1:06 PM PSTHigh Surf WarningSGXOrange, San Diego69 hr

Nearby

Gale Warnings in California, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.